You are here:

Hair Loss/Hair loss from Femara

Advertisement


Question
QUESTION: I am healthy now at 47 after having survived breast cancer at 45.  I have to take Femara, an Aromatase Inhibitor, for five years.  I was horrified to see my hair was becoming thin at the back part of the top of my head.  I just noticed it after about a year and a half on the drug.  I am wondering whether this hair loss is permanent or reversible? It makes sense that it would be reversible when my hormones return to normal, but I am not entirely sure.  Also, if the loss halts now I can live with it.  My hair is very curly and it is disguised somewhat.
I don't think androgen agonists would be advisable for someone like me.  I don't want to interfere with the Femara as the good news is I am healthy.  Is Minoxidal 5 percent too strong? Would I grow hair on my face? Last question, is using five percent once a day enough? It would make the treatment more bearable.
Signed,
Embarrassed... Pam

ANSWER: The hair loss you had are experiencing may be reversible with the use of 5% Rogaine Foam once a day- it was just recently approved for use by females for once a day use. It will not grow hair on your face. I recommend using it in the morning. It will take another four to six months to see if the Rogaine Foam can bring back some of the lost hairs or stop the continued shed. I would expect you could keep what you have with the use of Rogaine Foam daily and you may see some increased density in six months.

---------- FOLLOW-UP ----------

QUESTION: I appreciate your answer.  In the interim, I bought Minoxidal 5 percent liquid with the dropper.  I read that it absorbed better then the foam because of the propyl glycol.  Is that true? I had been doing it at night, and washing it off in the am, as I live in Florida and was concerned about run off if I perspire.  Should I switch to what you say?
I also bought Nizoral shampoo to try as it is a mild adrogen blocker.  Will that help as well?
Thank you so much.  I had friends complain to me about their thin hair before.  I never understood the pain involved, as they still looked pretty.  However, it is a really embarrassing problem.  Plus, there is some shame involved.
Thank you,
Pam

ANSWER: I recommended the 5% FOAM because it is the propylene glycol which accounts for most of the burning irritation found when applying minoxidil.  The 5% Rogaine Foam is the only preparation available without the propylene glycol . It does not help absorption to any significant degree. The minoxidil dissolves into propylene glycol more easily than the alcohol and water that is also in the mix.
 Nizoral and Zinc Pyrithione both help block DHT production in the hair follicle. You could also buy Revivogen Shampoo which you can get from Revivogen.com or Amazon.com and that should lower your DHT even more.

---------- FOLLOW-UP ----------

QUESTION: I apologize for asking so many questions.  My last one! I promise.  I obtained a prescription for 2 percent Nizoral.  I am happy with using it as it is easy and you feel like a normal person shampooing and are not reminded by hair loss.
I did notice I am not losing anymore hair.  I still have that thin area on the crown and back of my crown. I do not think it is getting any worse. I decided to stop using Rogaine.  It made me feel weird growing hair that was solely dependent on Rogaine and that I would not keep if I stopped using the Rogaine.
Do you think it is possible to regrow in the thin spots by using Nizoral shampoo and Revivogen scalp therapy system to inhibit DHT and get to forego the Rogaine altogether.  
My plan is to counteract the side effects of the Aromatase Inhibitor that I have to take for five years.  Quit the AI at five years, and not be dependant on any medication, including Rogaine.  I am on maintaining with a dandruff shampoo to counteract natural changes that occur with age.
My final question is can I do without the Rogaine and regrow the hair I lost by continued Nizoral and Revivogen?
Thank you,
Pam

Answer
 It may be possible to get most of your hair back without using Rogaine but I would advise using Rogaine on the thin areas for another four to six months and then gradually stop.
 If you do not do everything possible to get them growing again while they are still alive under the skin, but not visible, you may lose the window of opportunity to get those hairs which will scar and die during that period.  It is hard to prove the efficacy of this unless you apply Rogaine to just one side of your head.  I can not see the downside to using it during this transition of phasing in the DHT inhibitors and off the hair growth stimulant.

Hair Loss

All Answers


Answers by Expert:


Ask Experts

Volunteer


Peter J. Panagotacos, <B>M.D.</B>

Expertise

I have 30 years experience in the field of medical and surgical Hair Restoration and am Board Certified in Dermatology and Hair Restoration Surgery.

Experience

I have 30 years experience in the field of medical and surgical Hair Restoration and am Board Certified in Dermatology and Hair Restoration Surgery. More information can be found at my website www.hairdoc.com

©2016 About.com. All rights reserved.